Discussions that mention bactrim

High & Low Blood Pressure board


After having adverse reactions to every other class of med, I saw a cardiologist who put me on 25mg of HCTZ, despite the fact that I told him I had a terrible reaction to Bactrim, a sulfa drug. He said all the diuretics are sulfa drugs, but he did not think that would apply to me. After the 2nd pill I could not breathe, was dizzy and felt I was going insane. The Dr on call said to stop taking it. I got another Dr who is using natural methods to control it, and this afternoon my BP was 118/71. However, my HBP was caused my Depo Provera injections, and I had the last one 18 1/2 weeks ago.

I feel for anyone who has to take these meds and I pray I never have to again. I eat very well, am slim and was informed today by the Dr that I'm now in menopause at 52. (Digging the hot flashes which are giving me a sleep disorder.)
[QUOTE=wamylove;3432961]... felt I was going insane. ...I feel for anyone who has to take these meds and I pray I never have to again. ... (Digging the hot flashes which are giving me a sleep disorder.)

Wamylove,

Why, may I ask, did you feel like you were going insane? Was it due to the physical symptoms or were you having mental problems as well?

And just fyi, disrupted sleep and/or not enough sleep can elevate your pressures temporarily...so don't panic if you have a bad hot flash night and your pressures are up the next day. Also, my understanding is that women who go through menopause lose some natural protection in the blood pressure regulation department. I'm sure it can be avoided with diet and exercise, because women in non western cultures (and women who are vegetarians) don't seem to experience this.

I really appreciate your insights on the sulfa allergy. It seems a number of bp meds have a warning about sulfa. Do you have problems with wine or other things that have sulfites in them? Or was your only reaction to the Bactrim?

Wonder how many other people out there are having similar reactions to their diuretic without knowing why?

Bethsheba

PS A clarification is needed regarding my comments about sleep...while sleep deprivations can elevate bp temporarily, they may elevate pressures permanently if the sleep problems remain over a period of time.
Bethsheba,

The crazyness came on very quickly and was a physical reaction. It went away within 24 hours of discoing the drug.

I noticed the other night my BP went up after I was upset about the awakenings, but came down after I ate breakfast.

Today I drove 4 hours after working out of town for 2 days and having similar problems last night and was shocked that my BP was normal after I got home.

My DR called today and told me about my blood work results and I had been thinking this is what they say hot flashes feel like. I see him Monday and we are going to consider bioidentical hormone therapy. I obviously need to avoid Progestin (the natural progesterone does not raise my blood pressure) and in the past, I noticed that estrogen actually lowered it, which is opposite from most women. Just as with BP meds, we are all different.

I never liked wine enough to find out if I react to it, except when I got sick after a chugging contest at age 16. (I could never drink it again.) I don't know about other foods with sulfites and may need to look into it. When I took Bactrim for 5 days last year for a urinary problem, I could not eat or sleep and had constant anxiety. It went away completely the day after I stopped and I found out that there are some people who have the exact same reaction to it, which also came on about 2 hours after taking it. I lost 5 pounds. With the HCTZ, it did not cause the anxiety reaction until after the 2nd dose.
[QUOTE=wamylove;3433421]...Today I drove 4 hours after working out of town for 2 days and having similar problems last night and was shocked that my BP was normal after I got home.

Well, that's good news!:)

[QUOTE] I see him Monday and we are going to consider bioidentical hormone therapy.

A friend of mine was experiencing severe (disabling) hot flashes and was (under the guidance of her physician) able to bring them under control with an over the counter supplement. Everyone is different, so this may not work for you (especially given your health hx), but I, too, would recommend that you do a lot of reading before your visit on Monday.

[QUOTE]I noticed that estrogen actually lowered it, which is opposite from most women. Just as with BP meds, we are all different.

I thought it was the estrogen that keeps the bp lower, but, then again, I'm not current with female issues...

[QUOTE] when I got sick after a chugging contest at age 16. (I could never drink it again.)

Perhaps, a mixed blessing.

[QUOTE]I don't know about other foods with sulfites and may need to look into it. When I took Bactrim for 5 days last year for a urinary problem, I could not eat or sleep and had constant anxiety. It went away completely the day after I stopped and I found out that there are some people who have the exact same reaction to it, which also came on about 2 hours after taking it. I lost 5 pounds. With the HCTZ, it did not cause the anxiety reaction until after the 2nd dose.

If you ever look into it, do let us know. I think many people will benefit from your unfortunate experience. Isn't it amazing how fast those drug reactions can kick in? And then there are the other ones that take years to develop, :confused:

I think it is VERY interesting that you experienced the same anxiety reaction with both meds...I would really like to know why this happens...does it create a chemical imbalance in the brain? and if so how? So many questions. I wonder if anyone knows, :(.

Wamylove, thank you so very much for getting back to us. Good luck with your appt on Monday!

Bethsheba